Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 143, NWS Springfield, MO

June 27, 1997Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 27, 1997, 1:33 PM CDT for Stone County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1997, 1:33 PM CDT (18:33 UTC)
Expired
Jun 27, 1997, 2:35 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Stone County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 1:50 PM CDTHail 1Branson, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS1 KSGF 271834 RRA
SVRSGF
MOC209-271935-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 PM CDT FRI JUN 27 1997

* SEVERE THUNDERSTORM WARNING FOR
  STONE COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 235 PM CDT

* SOME AREAS AFFECTED
  HIGHWAY 13 BETWEEN REEDS SPRING AND KIMBERLING CITY

* AT 129 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF QUARTERS.  THIS STORM WAS LOCATED
  ABOUT 5 MILES SOUTH OF GALENA AND WAS MOVING EAST AT 20 MPH.
 
MS/JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:06 AM CDT, 11 hours 27 minutes earlier.

Area forecast discussion, Jun 27, 2:06 AM CDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION  ...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT FRI JUN 27 1997

FCST PROBLEMS...TSTM CHANCES AND RAINFALL NEXT 48HRS.

TRUE SUMMERTIME LAZY WEATHER PATTERN WITH FORECAST PROBLEMS DEALING WITH
SMALL SCALE BOUNDARIES AND VORT MAXES.  ONE MCV THAT FORMED YESTERDAY
IN SCNTRL KS MOVIG SLOWLY EAST INTO SE KS ATTM WITH ITS SMALL BUT PERSISTENT
AREA OF SHRA/TSRA NR THE KS/MO BORDER.  ANOTHER NEW SHOWER POPPED UP SW OF
KAIZ AS WELL.  ADAP AND 00Z SGF SOUNDING SHOWS ATMOSPHERE RATHER UNSTABLE
AND JUICY WITH LI OF -3 AND PWAT OF 1.69 INCHES.

FCST THIS PROBLEM RATHER STRAIGHT FORWARD AS VORT MAX SLOWLY MOVES EAST
THRU CWA.  MODELS IN EXCELLENT AGREEMENT AND HARD TO PICK ONE OVER THE
OTHER.  AS THIS VORT MAX MOVES THRU TODAY....EXPECT SCT SHRA/TSRA TO
DEVELOP JUST ABOUT ANYTIME/ANYWHERE ACROSS CWA.  WITH SLOW MOVEMENT OF
SYSTEM AND HIGH PWAT VALUES...CONCERN WILL SHIFT TO LOCALIZED FLOODING
ESP THIS AFTN/EVE WHEN COVERAGE WILL DIURNALLY INCREASE.  SINCE HEAVY
RAINFALL FROM ANY STORM TO BE LOCALIZED AND HARD TO TELL WHERE...SITUATION
BETTER HANDLED BY INDIVIDUAL FFW IF NEEDS BE.   WEAK DYNAMICS TO LIMIT
SVR POTENTIAL AGAIN TODAY...OUTSIDE OF LOCAL WIND GUSTS ALONG OUTFLOW.
94Q LOOKS REASONABLE WITH MAIN EMPAHSIS BOUNDED BY A AIZ/SGF/UNO LINE
FOR HVY PCPN...ESP THIS AFTN/EVE.

VORT MAX TO HANG MOVE INTO SE MO ON SATURDAY....AND THIS SHOULD SHIFT
MAIN CHC OF RAIN INTO THE UNO/CGI AREAS.

WITH ADDITIONAL CLDS AND PCPN CHANCES...MOS NUMBERS HAVE DROPPED FROM
PREV RUNS AND THIS LOOKS REASONABLE.

MY THOUGHTS FOR TODAY FOR CWA...
WITH ACTIVITY ON RADAR ATTM....LIKE TO INCREASE TO 40-50 POPS.
HIGHS TODAY MOSTLY LOWER-MID 80tS.  VRBL WIND 5-10.

CCF
SGF TB 083/065 085/065 087 06554
JLN TB 084/068 087/070 089 06543

/RIDDLE

In the hours before

Special weather statement, Jun 27, 1:00 PM CDT, 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUN 27 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...LOCALIZED HEAVY RAINFALL AND FLOODING POSSIBLE TODAY AND SATURDAY...

A WEAK UPPER LEVEL WEATHER SYSTEM OVER WEST CENTRAL MISSOURI WILL MOVE
SLOWLY INTO EASTERN MISSOURI BY LATE THIS EVENING. THIS WILL PRODUCE
THUNDERSTORMS WITH LOCALLY HEAVY RAIN OVER CENTRAL AND SOUTHWESTERN
SECTIONS OF MISSOURI THIS AFTERNOON....MAINLY EAST AND SOUTH OF A LINE
FROM TUSCUMBIA TO LEBANON TO SPRINGFIELD TO NEOSHO. ANOTHER WEAK UPPER
LEVEL SYSTEM WILL MOVE TOWARD SOUTHWEST MISSOURI SATURDAY AND COMBINE
WITH THE VERY MOIST AND UNSTABLE ATMOSPHERE TO CONTINUE THE CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.

ALTHOUGH WEAK DYNAMICS IN THE UPPER LEVELS OF THE ATMOSPHERE WILL LIMIT
THE CHANCE FOR SEVERE THUNDERSTORMS...THE HIGH MOISTURE CONTENT AND THE
SLOW MOVEMENT OF THESE STORMS WILL PRODUCE LOCALLY TORRENTIAL DOWNPOURS
WITH 2 INCHES OF RAIN OR MORE POSSIBLE IN AN HOUR. LOCALIZED FLASH
FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.

IF TRAVELLING...BOATING...OR CAMPING TONIGHT...BE AWARE THAT HEAVY
RAINFALL WILL BE POSSIBLE WITH THUNDERSTORMS. RIVERS...CREEKS...AND
STREAMS WILL RISE RAPIDLY...SOMETIMES WITH LITTLE NOTICE. USE CAUTION
IN LOW WATER CROSSINGS AND ALONG RIVERS AND CREEKS TODAY AND SATURDAY.

ALBERT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:02 PM CDTFlash Flood WarningSGFGreene4 hr
Jun 26, 7:29 PM CDTFlash Flood WarningSGFChristian4 hr
Jun 27, 12:26 PM CDTFlash Flood WarningSGFTexas4 hr
Jun 27, 2:08 PM CDTFlash Flood WarningSGFShannon3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.